Thunderstorm Wind, Escambia
- When
- February 21, 2:20 PM CST to 2:22 PM CST
- Where
- Escambia County, Mc David
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 30.870, -87.320
Severe thunderstorms downed trees and produced large hail in northwest Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Severe thunderstorms downed trees and produced large hail in northwest Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 21, 5:00 AM CST, 9 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 500 AM CST THU FEB 21 2008 .SHORT TERM TODAY AND TONIGHT...THE AREA WILL SEE INCREASING CHANCES FOR SEVERE WEATHER...MAINLY TONIGHT...AS AN UPPER SYSTEM OVER THE SOUTHWESTERN CONUS WILL MOVE EAST TO OVER THE SOUTHERN PLAINS...ENHANCING ISENTROPIC UPGLIDE A COLD FRONT PUSHED SOUTH OVER THE LOWER MISS RIVER VALLEY AND SOUTHEASTERN CONUS. A WARM FRONT WILL ORGANIZE ALONG THE NORTH-CENTRAL GULF COAST THIS AFTERNOON AND MOVE ONSHORE LATER TONIGHT. LOOKING AT THE MODEL SOUNDINGS...GUIDANCE ISNT ADVERTISING MUCH IN THE INSTABILITY ABOVE THE SURFACE NORTH OF THE COAST. WITH THE GOOD UPGLIDE...HAVE PUT IN CATEGORICAL PRECIP...TAPERING THE AMOUNT OF POSSIBLE TS AS ONE GOES INLAND. TONIGHT IS WHERE THINGS GET INTERESTING. INSTABILITY INCREASES AS THE WARM FRONT MOVES ONSHORE. GUIDANCE IS ADVERTISING THIS FRONT COMING ONSHORE STARTING AFTER MIDNIGHT TONIGHT....WITH MORE INSTABILITY INCREASING AND BECOMING SURFACE BASED. SPC CURRENTLY HAS A SLIGHT RISK IN EFFECT FOR THE SW-ERN HALF OF THE FA...MAINLY FOR TONIGHT. HAVE ADDED THE MENTION OF SEVERE WEATHER FOR THE AFTER MIDNIGHT PERIOD FOR THE FA CORRESPONDING TO THE SLIGHT RISK. /16 && .LONG TERM...FRIDAY THROUGH WEDNESDAY...WARM FRONT WILL HAVE MOVED NORTH OF THE FORECAST AREA BY 12Z FRIDAY...WITH THE ENTIRE AREA RESIDING IN THE WARM SECTOR. 10+ H85 DEWPOINTS WILL ALSO ENCOMPASS MOST OF THE FORECAST AREA THROUGHOUT THE DAY...BUT GFS DOES BRING SOME DRIER MID LEVEL AIR ON STRONG WEST-SOUTHWESTERLY WINDS BEFORE DAYBREAK. THE RISK OF STRONG TO SEVERE THUNDERSTORMS WILL LIKELY CONTINUE DUE TO THE COMBINATION OF MID LEVEL DRYING... ADDITIONAL MID LEVEL SHORTWAVES APPROACHING FROM THE WEST...AND DECREASING STABILITY AS MUCAPES APPROACH 2000 J/KG BY NOON. HIGHEST HELICITY VALUES PASS WELL TO THE NORTHEAST WITH ADVANCING WARM FRONT...WITH MAINLY UNIDIRECTIONAL SHEAR IN THE LOW LEVELS. REMAINING SHEAR ON THE ORDER OF 200 M2/S2...WHILE NOT COMPLETELY IMPRESSIVE...MAY ALLOW A FEW OF THE STORMS WITH STRONG UPDRAFTS TO ROTATE SUFFICIENTLY FOR THE DEVELOPMENT OF ISOLATED TORNADOES AND HAIL. WIND DAMAGE WILL BE THE PRIMARY THREAT HOWEVER WITH BOWING SEGMENTS IN ADVANCING SQUALL LINE THROUGH THE FORECAST AREA AS STRONG MID LEVEL WINDS ARE BROUGHT TO THE SURFACE WITH COLLAPSING CELLS. THE LINE SEEMS TO DECELERATE THROUGHOUT THE DAY...AND COULD LINGER INTO THE EVENING HOURS ALONG THE COAST UNTIL LAST SHORTWAVE CLEARS THE AREA. WEEKEND IS TURNING OUT TO BE VERY PLEASANT WITH DRY CLEAR CONDITIONS AND MILD HIGH TEMPERATURES IN THE MID 60S. THE DRIER AIR WITH THE BUILDING SURFACE HIGH WILL BRING COOLER NIGHTS...WITH THE COOLEST TEMPERATURES IN THE MID 30S INLAND TO THE MID 40S ALONG THE COAST OCCURRING SUNDAY NIGHT. ANOTHER FAST MOVING COLD FRONT WILL SWEEPS THROUGH THE AREA ON TUESDAY...BRINGING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS BACK TO THE AREA. /22 && .MARINE...SYSTEM MOVING OVER THE DESERT SOUTHWEST WILL PASS NORTH OF THE FA FRIDAY NIGHT...WITH LIGHT ONSHORE FLOW BECOMING MODERATE FRIDAY. GUIDANCE HAS BEEN PUSHING FROPA WITH THIS SYSTEM EARLIER AND EARLIER...WITH FROPA BEING FRIDAY NIGHT...EAST OF THE FA BY DAWN SATURDAY. MODERATE OFFSHORE FLOW WILL FOLLOW FROPA...SETTLING SATURDAY. GUIDANCE IS ADVERTISING SURFACE HIGH PRESSURE REMAINING IN CONTROL OVER THE NORTHERN GULF COAST...KEEPING A LIGHT TO AT TIMES MODERATE OFFSHORE FLOW INTO MONDAY. AN APPROACHING SYSTEM WILL SWITCH FLOW TO ONSHORE MONDAY...STRENGTHENING FLOW AHEAD OF A FROPA TUESDAY AFTERNOON AND EVENING. MODERATE TO STRONG OFFSHORE FLOW WILL FOLLOW. /16 && .FIRE...INCREASING MOISTURE COUPLED WITH AN UPPER AIR DISTURBANCE AND A SURFACE FRONT WILL BRING SHOWERS AND THUNDERSTORMS BACK INTO THE AREA TODAY INTO FRIDAY...WITH SOME STRONG OR SEVERE STORMS POSSIBLE. DRIER AIR WILL WORK ITS WAY BACK INTO THE PICTURE OVER THE WEEKEND IN THE WAKE OF A COLD FRONT. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 65 60 75 53 / 100 100 60 50 PENSACOLA 64 61 72 57 / 100 90 70 70 DESTIN 64 62 70 60 / 100 80 70 70 EVERGREEN 62 56 73 51 / 100 100 60 60 WAYNESBORO 61 57 75 47 / 100 100 40 20 CAMDEN 61 57 72 49 / 100 100 60 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 500 AM CST THU FEB 21 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-221200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 500 AM CST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY THROUGH TONIGHT AN UPPER SYSTEM WILL PASS OVER THE NORTHERN GULF TODAY...WITH RAIN BECOMING WIDESPREAD OVER THE AREA. LIMITED INSTABILITY OVER LAND WILL KEEP ANY DEVELOPING TODAY FROM BECOMING SEVERE. ENOUGH INSTABILITY WILL BE IN PLACE FOR STRONG THUNDERSTORMS TO PASS OVER ALABAMA AND WESTERN FLORIDA PANHANDLE COAST WATERS...CAUSING PROBLEMS FOR BOATERS TODAY. TONIGHT...ANOTHER...STRONGER SYSTEM WILL APPROACH THE AREA. THIS SYSTEM WILL PUSH A WARM FRONT ONSHORE LATER TONIGHT...INCREASING THE CHANCES FOR SEVERE WEATHER. DAMAGING WINDS WILL BE THE MAIN THREAT...THOUGH ENOUGH WIND SHEAR WILL BE IN PLACE FOR ISOLATED TORNADOES AS THE FRONT MOVES ONSHORE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AS THE FRONT CONTINUES TO MOVE NORTH OVER SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE...INSTABILITY WILL INCREASE...WITH MORE THUNDERSTORMS BECOMING STRONG OR SEVERE....WITH DAMAGING WINDS THE PRIMARY THREAT. THE NORTHWARD MOVEMENT OF THIS FRONT WILL BE LIMITED BY THE RAIN COOLED AIR FROM THURSDAYS ACTIVITY. WIND DAMAGE WILL AGAIN BE THE MAIN THREAT DUE TO MAINLY UNIDIRECTIONAL WINDS...THOUGH ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT. WELL NORTH OF THE WARM FRONT...THE COOL AIR WILL KEEP ANY DAMAGING WINDS FROM REACHING THE GROUND...WITH LARGE HAIL THE PRIMARY THREAT. THE THREAT OF EVEN LARGE HAIL WILL QUICKLY DECREASE THE FARTHER WAY FROM THE FRONT ONE GOES. MODERATE OFFSHORE FLOW WILL FOLLOW THE COLD FRONTAL PASSAGE...MAKING BOATING FOR SMALL CRAFT HAZARDOUS. ANOTHER SYSTEM WILL MOVE THROUGH THE REGION ON TUESDAY...WITH STRONG WINDS CREATING A HAZARD FOR SMALL MARINE CRAFT AND SOME STRONG STORMS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAYBE NEEDED AT TIMES LATER TONIGHT...MORE ON FRIDAY.
The Mobile radar (KMOB), 90 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82408, 82410.